Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 1, 2018, 1:50 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 1:50 PM PDT (20:50 UTC)
- Expired
- Aug 1, 2018, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The Reno radar (KRGX), 173 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2922 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WGUS55 KREV 012050 FFWREV CAC051-012345- /O.NEW.KREV.FF.W.0019.180801T2050Z-180801T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Reno NV 150 PM PDT WED AUG 1 2018 The National Weather Service in Reno has issued a * Flash Flood Warning for... Central Mono County in northern California... * Until 445 PM PDT. * At 146 PM PDT, Doppler radar indicated a slow moving thunderstorm has been producing heavy rain around Bodie State Park. Over an inch of rain may have fallen in the last 30 minutes. Heavy rain can wash out dirt roads around the park. * Some locations that will experience flooding include... Bodie State Park and Highway 270. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3829 11899 3820 11886 3814 11908 3827 11907 $$ Brong
2 follow-up statements
947 WGUS75 KREV 012204 FFSREV Flash Flood Statement National Weather Service Reno NV 304 PM PDT WED AUG 1 2018 CAC051-012345- /O.CON.KREV.FF.W.0019.000000T0000Z-180801T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mono CA- 304 PM PDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL MONO COUNTY... At 257 PM PDT, Thunderstorms with heavy rain continue to impact the area around Bodie State Park and along Highway 270. As much as 2 inches of rain has fallen in the area since 1 pm. Do not attempt to drive through flooded roadways and be cautious of rock, mud and debris flows. Some locations that will experience flooding include... Bodie State Park and Highway 270. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, and roads. Some roads may be washed out or covered by mud, rocks and debris. && LAT...LON 3829 11899 3820 11886 3814 11908 3827 11907 $$ Brong
708 WGUS75 KREV 012352 FFSREV Flash Flood Statement National Weather Service Reno NV 452 PM PDT WED AUG 1 2018 CAC051-012356- /O.EXP.KREV.FF.W.0019.000000T0000Z-180801T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mono CA- 452 PM PDT WED AUG 1 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL MONO COUNTY HAS EXPIRED... Thunderstorms that brought intense rainfall to Bodie this afternoon have weakened. Additional storms are possible through 6 pm which may combine with runoff from earlier storms to prolong any flooding along California State Highway 270 to Bodie State Park early this evening. A flood advisory remains in effect for this area through 800 pm. LAT...LON 3829 11899 3820 11886 3814 11908 3827 11907 $$ WH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:32 AM PDT, 10 hours 18 minutes earlier.
Area forecast discussion, Aug 1, 3:32 AM PDT, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
332 AM PDT Wed Aug 1 2018
.SYNOPSIS...
A slight cooling trend and an increase in winds may provide some
relief from the heat and unhealthy air quality. Thunderstorms are
possible the next couple days with best chances over Mono and
Mineral Counties. Winds may be quite breezy over the weekend and
for early next week with the potential for critical fire weather
conditions.
&&
.SHORT TERM...
Air quality has improved around the region in the last 12 hours with
most sensors in the region currently in the "Good" to "Moderate"
AQI range. Increasing winds today and Thursday should continue to
help push out smoke that had settled into the Sierra and western
Nevada; however, with increasing west winds, more smoke could
move into the region from wildfires in California. Theoretically,
with the increasing winds, smoke should be more dense directly
downwind from fires and clear out in other areas. So most areas
should continue to see improved conditions with a few areas
downwind of fires seeing deteriorating air quality conditions. For
more info on winds the next few days refer to the Fire Weather
section below.
Temperatures remain well above normal for the first few days of
August with only a few degrees of cooling for Friday as a trough
moving through the Pacific Northwest flattens the ridge over the
southwest. July ended up setting quite a few climate records, for
more on the climate records check out the Climate section below.
Thunderstorms are expected to continue in Mono/Mineral counties
today and to a lesser extent Thursday. A few strong storms will
remain possible with strong instability remaining in the region
for one more day. There are indications of a weak upper level
wave moving through the region in the early evening that could
help sustain convection into the nighttime hours. Upper level
lapse rates aren't especially strong so if thunderstorms were to
continue overnight, it probably wouldn't be widespread. -Zach
.LONG TERM...Saturday through Tuesday...
Saturday remains the only consistent day in the extended period
versus previous runs. The operational models...and many ensemble
members...have taken a turn away from a continued relative cool
period in the extended part of the forecast and are now trying to
rebuild a ridge over the region.
Saturday...as stated...has changed very little. The trough over the
Pacific NW is influencing our weather with a strong jet aloft and a
substantial dry slot in the mid levels. Although...this dry slot is
not as strong as on previous model runs. We should see strong winds
with gusts exceeding 40 mph at times by late Saturday afternoon
along with very low humidity levels. High temperatures will be a
little cooler...closer to average for early August. See the Fire
Weather section for more on the wind and humidity for Saturday.
Then it gets interesting. Earlier...most model solutions held on to
this trough with "cooler" temperatures and strong winds past
Saturday. Now...both the GFS and ECMWF are trying to start
rebuilding a ridge into the region. This has some support from the
GEFS ensemble members as well.
This ridge becomes more fully developed for Monday and Tuesday. What
does this mean? A return to well above normal temperatures (highs
and lows) by Monday along with lighter winds for Sunday through
Tuesday. This also means we could see moisture begin returning from
the south-southeast as early as Monday...but more likely Tuesday or
later. For now we will leave out the mention of thunderstorms in any
part of the forecast...but it is not out of the question for
isolated storms to develop as early as Tuesday over the Mono/Mineral
County area and possibly north toward Tahoe. XX
&&
.AVIATION...
Visibility around the region improved some Tuesday and this may
continue to be the case today. Increasing west-southwest near
surface winds the next few days will likely cause to smoke to
concentrate immediately downwind of any active fires as opposed to
spreading over a much broader area. Still...slantwise and flight
level visibilities are likely to be reduced and terminals that are
immediately downwind from fires...like KMMH...could see periods of 5
miles visibility or less.
Surface begin to increase today and continue to increase through
the next few days...culminating in the strongest winds Saturday.
By late this afternoon the terminals just east of the Sierra could
see gusts of 20-25 kts while the Sierra terminals gust to about
20 kts.
These winds steadily increase each afternoon until gusts on Saturday
reach 30-35 kts for most terminals. XX
&&
.FIRE WEATHER...
Confidence is high enough that we have opted to upgrade zones
278/458 to a Red Flag Warning this afternoon and evening for gusty
winds and low humidity. The strongest wind gusts could reach 35 mph
briefly with humidity values below 15%. For zones 450 and 453...we
could see some gusts around...or in excess of...30 mph in wind prone
areas. But overall...the wind gusts should hover in the 25 to 30 mph
range. This will be the first day with these kinds of gusty winds we
have seen in quite some time following very hot and dry
conditions...so fire spread could be enhanced today...even in areas
without a Red Flag Warning.
Gusty surface winds increase Thursday with more of the region under
a Fire Weather Watch. Gusts Thursday are more likely to exceed 35
mph in a larger area and could exceed 35 mph for a brief period of
time.
Friday could be similar to...or just a little less...than Thursday.
But that just sets the stage for the windiest day in the forecast
period: Saturday.
Saturday we see sort of the "perfect storm" set up for strong
surface winds and low humidity. A dry slot aloft moves into much of
the forecast area meaning there will be poor overnight recoveries
going into Saturday morning. Then a strong jet develops aloft and
the thermal and pressure gradients tighten at the surface. By late
afternoon we could see wind gusts in excess of 40 mph covering a
fairly large area that extends into early Saturday evening.
Luckily...model simulations are starting to show a return to lighter
winds after Saturday...but that also goes along with a return to
much above normal temperatures and a few storms by the middle of
next week. XX
&&
.CLIMATE...
Wow, did it seem like July was hot? Well, you are right. July
2018 set quite a few records for the Reno area who's
climatological record goes back 125 years to 1893.
Records broken in Reno for July 2018: Hottest average temperatures
for July (high, low, and daily average), hottest of any month on
record, most 100 degree days in a month, tied for warmest
overnight temperature, and had the 4th highest daily precipitation
measured during the summer*.
The daily average temperature (high and low combined) for July
2018 was 81.8 degrees which is whopping 6.9 degrees above normal**
and 1.3 degrees higher than the second warmest month on record,
which was way back in July 2017. 1.3 degrees may not seem like a
lot, but when you consider how long a period of record Reno has,
it's substantial. The average high temperature in July 2018 was 98
degrees and the average low temperature was 65.6. An interesting
side note: we actually didn't break any single daily record high
temperatures.
There were 14 days of highs 100+ degrees in July 2018. This is 4
more days than any previous month and puts us 3 days away from
breaking the most 100+ degree days in a calender year. In
addition, the high temperature during the month of July was never
below 90 degrees, which has only happened during one previous
month, July 2017.
On the last day of July, aided be some cloud cover, we tied the
warmest overnight low temperature at 77 degrees. I know, warmest
low temperature is a bit confusing, but it is also important
because it is a big part of how the heat effects humans and our
ability to cool down after a hot day.
*Precipitation in the summer season must be taken in the context
of thunderstorms. Very heavy rain can fall in one place and
little to none just a few miles away. So, this July recorded the
4th most precipitation of any summer day record at the Reno
Airport. But that doesn't mean more rain hasn't fallen another
summer day in close proximity to the Reno area.
**Normal has a specific definition when referring to the climate.
Normal is defined as the 30 year average and is calculated every
10 years. The current 'normal' period is the average of
1981-2010.
-Zach
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening NVZ458.
Fire Weather Watch from Thursday afternoon through Thursday
evening NVZ450-453-458.
CA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening CAZ278.
Fire Weather Watch from Thursday afternoon through Thursday
evening CAZ270-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 1, 12:19 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Reno NV
1219 PM PDT WED AUG 1 2018
CAZ073-NVZ001-003-012000-
Mono CA-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1219 PM PDT WED AUG 1 2018
...Thunderstorms are forming in Mono Mineral and Southern Lyon
Counties...
At 1216 PM PDT, Doppler radar was tracking several thunderstorms in
Mono...Mineral...and Southern Lyon Counties. These storms are slow
moving.
Localized heavy rainfall...small hail...and winds in excess of 40
mph will be possible with these storms.
Locations impacted include...
Mammoth Lakes Airport, Bridgeport, Lee Vining, Twin Lakes, Bodie,
Chalfant, Toms Place, Crowley Lake, Sonora Pass, Mono Lake,
Coleville, Benton, June Lake, Hawthorne, Bridgeport Reservoir,
Robinson Creek Campground, Wellington, Tioga Pass, Conway Summit,
the southern Pine Nut Mountains and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3758 11901 3774 11913 3773 11926 3779 11920
3788 11920 3795 11932 3804 11931 3820 11963
3824 11961 3831 11965 3842 11954 3885 11950
3884 11833 3805 11817 3789 11835 3789 11842
3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1916Z 045DEG 9KT 3826 11896
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:10 PM PDT | Areal Flood Advisory | REV | Mono | 3 hr |
| Jul 31, 5:33 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
| Aug 1, 4:26 AM PDT | Red Flag Warning | REV | Lassen | 17 hr |
| Aug 1, 12:19 PM PDT | Special Weather Statement | REV | Mono | 41 min |
| Aug 1, 1:07 PM PDT | Areal Flood Advisory | REV | Mono | 6 hr |
| Aug 1, 1:07 PM PDT | Fire Weather Watch | REV | Lassen, Modoc | 22 hr |
| Aug 1, 1:07 PM PDT | Fire Weather Watch | REV | El Dorado, Lassen, Modoc, Nevada, Placer, Sierra | 22 hr |
| Aug 1, 1:07 PM PDT | Red Flag Warning | REV | Lassen, Modoc | 32 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.